Hail, Leavenworth
- When
- September 17, 9:40 PM CST
- Where
- Leavenworth County, 3 mi N of Leavenworth
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.367, -94.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 17, 8:04 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 904 PM CDT FRI SEP 17 2004 .DISCUSSION... REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT. ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET INCREASES. ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT THERE WILL BE THE POTENTIAL OF LARGER HAIL. ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC. PC && .PREVIOUS DISCUSSION... 239 PM... THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES. ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM. WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE AFTERNOON HOURS. FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI. LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED. ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS DOWN. CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA OVERNIGHT WEDNESDAY INTO THURSDAY. CUTTER/STOFLET && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 804 PM CDT FRI SEP 17 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL POSSIBLE OVERNIGHT TONIGHT AND INTO SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...POSSIBLY SPREADING INTO NORTH CENTRAL MISSOURI TOWARD DAYBREAK. THE MAIN THREAT WILL BE LARGE HAIL. SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTH CENTRAL AND CENTRAL MISSOURI DURING THE EVENING HOURS. SOME OF THE STORMS IN NORTH CENTRAL MISSOURI MAY PRODUCE HAIL UP TO DIME SIZE. HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT OCCUR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CONTINUING THUNDERSTORMS ACTIVITY CAN BE EXPECTED SATURDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA. THE STORMS ARE EXPECTED TO BE DISSIPATING BY MIDDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT...MAINLY IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND ACROSS THE ENTIRE OUTLOOK AREA SATURDAY MORNING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 03:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424616.